Minnesota, 2013

Extreme Cold in Minnesota, December 23, 2013

December 23, 2013 · NWS ABR · 2 events in 2 counties and zones

Arctic air combined with northwest winds of 5 to 15 mph brought extreme wind chills of around 35 below zero to west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Arctic air combined with northwest winds of 5 to 15 mph brought extreme wind chills of around 35 below zero to west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 23, 3:36 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 23, 3:36 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CST MON DEC 23 2013

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
LOTS OF ISSUES TO DEAL WITH THIS MORNING AS IT RELATES TO WINTER
WEATHER IN THE SHORT TERM GRIDS. WITH BITTER COLD AIR...WIND
CHILLS AND POSSIBILITY OF FREEZING RAIN/SLEET/SNOW ACCUMS...FCST
CHALLENGES ABOUND.

MODELS CONT TO SHOW CANADIAN HIGH PRESSURE SETTLING OVER THE
NORTHERN PLAINS...WITH SFC GRADIENTS SUFFICENT ENOUGH TO PRODUCT
WINDS AOA 10 MPH. WIDESPREAD WIND CHILLS OF -35F OR COLDER THIS
MORNING...SO SEE NO REASON TO ALTER CURRENT WIND CHILL WARNING
THAT IS IN PLACE. AS TEMPS STRUGGLE DURING THE DAY TO WARM TO
ABOVE 10 BELOW...WINDS SHOULD SLACKEN OFF ENOUGH AS CENTER OF HIGH
MOVES OVER CWA...SO TIMING OF WIND CHILL ADVRY REPLACING THE WIND
CHILL WARNING STILL SEEMS REALISTIC.

WAA RETURNS TO THE CWA LATE TONIGHT THROUGH TUESDAY
MORNING...AHEAD OF THE NEXT CLIPPER SYSTEM PASSING THROUGH THE
NORTHERN PLAINS. BUFKIT SOUNDINGS AND SREF PCPN TYPE
PROBABILITIES...ALONG WITH MODEL CRITICAL 850-700HPA THICKNESS
VALUES SUGGEST THAT THERE WILL BE A PERIOD OF FREEZING RAIN/SLEET
OCCURRING ALONG OUR MISSOURI RIVER COUNTIES...SLOWLY SPREADING
EAST INTO HYDE/HAND COUNTIES. TIMING IS SUCH THAT AS PEOPLE WAKE
TUESDAY MORNING TO PREPARE FOR HOLIDAY TRAVEL...ROADS COULD BE
FAIRLY SLICK WITH LIGHT AMOUNTS OF FREEZING RAIN. AS WAA CONTS
THROUGH THE DAY...MAY SEE THE FZRA TURN OVER TO LIGHT RAIN ACROSS
THE FAR SOUTHERN CWA. FURTHER NORTHEAST /JAMES RIVER VALLEY TO MN
BORDER/ ENOUGH COLD AIR SLIPS SOUTHWARD SO ALL PCPN SHOULD FALL IN
THE FORM OF SNOW. ONE AREA OF CONCERN REMAINS THE BUFFALO RIDGE
WHERE WINDS/LIGHT SNOW MAY CREATE SOME ISSUES FROM SUMMIT NORTH TO
THE ND BORDER...BUT WILL ALLOW LATER FCST SHIFTS FINE TUNE THAT AS
THE SYSTEM APPROACHES.

TEMP WISE...HAVE CONTINUED THOUGHT PROCESS OF A NON-DIURNAL TREND
TONIGHT AS WAA KICKS IN AND FINALLY BEGINS TO LIFT THE MERCURY OUT
OF THE CELLAR.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE BROKEN RECORD CONTINUES. NW FLOW ALOFT KEEPS THE POLAR FRONT
IN PLAY ACROSS THIS CWA...WITH A COOL DOWN WEDNESDAY/WEDNESDAY
NIGHT FOLLOWED BY A WARM UP THURSDAY THROUGH FRIDAY
NIGHT...FOLLOWED BY ANOTHER COOL DOWN FROM SATURDAY AFTERNOON
THROUGH THE END OF THE PERIOD.

AS FAR AS PRECIPITATION CHANCES GO...JET-STREAK ENHANCEMENT MAY
HELP EEK OUT A COUPLE TENTHS OF AN INCH OF SNOW ASSOCIATED WITH
ONE MORE FAST-MOVING MID-LEVEL S/W TROF WEDNESDAY/WEDNESDAY NIGHT.
BEYOND THAT...ANY ADDITIONAL S/W'S MOVING THROUGH ARE TOO
WEAK/TRANSIENT AND CONFIDENCE IS TOO LOW TO REALLY CARRY ANY SORT
OF PRECIP MENTION IN THE REST OF THE EXTENDED AT THIS POINT.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN ARCTIC HIGH PRESSURE BUILDING INTO THE REGION WILL BRING VFR
CONDITIONS TO ALL TERMINALS THROUGH THE VALID TAF PERIOD.
NORTHWESTERLY WINDS THIS MORNING WILL SHIFT TO A SOUTHERLY
DIRECTION AT THE END OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
     6 PM CST /5 PM MST/ TUESDAY FOR BUFFALO-CAMPBELL-CORSON-
     DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY-
     WALWORTH.

     WIND CHILL WARNING UNTIL 10 AM CST THIS MORNING FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
     GRANT-HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-
     ROBERTS-SPINK-SULLY-WALWORTH.

     WIND CHILL ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST TUESDAY
     FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-SULLY-WALWORTH.

     WIND CHILL ADVISORY UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR CORSON-
     DEWEY-JONES-LYMAN-STANLEY.

MN...WIND CHILL WARNING UNTIL 10 AM CST THIS MORNING FOR BIG STONE-
     TRAVERSE.

     WIND CHILL ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST TUESDAY
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...HINTZ
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 23, 4:13 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CST MON DEC 23 2013

MNZ039-046-SDZ005>008-010-011-017>023-241015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
413 AM CST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BITTER COLD WIND CHILLS FROM 25 BELOW TO 35 BELOW WILL CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF SNOW WILL DEVELOP DURING THE MORNING TUESDAY. THE SNOW
MAY BRIEFLY MIX WITH SLEET SHORTLY AFTER IT STARTS. HOWEVER ANY
SLEET ACCUMULATIONS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>037-045-048-051-241015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
413 AM CST MON DEC 23 2013 /313 AM MST MON DEC 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS FROM 20 BELOW TO 30 BELOW WILL CONTINUE THROUGH THE
DAY. A WARM FRONT WILL MOVE EAST OVER THE REGION
TONIGHT...BRINGING THE POSSIBILITY OF LIGHT FREEZING RAIN AND
SLEET AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LIGHT FREEZING RAIN AND SLEET WILL CONTINUE THROUGH THE
MORNING TUESDAY. ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
December 23, 4:30 AM CST to 11:00 AM CST
Where
Big Stone forecast zone
Reported by
ASOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
December 23, 4:30 AM CST to 11:00 AM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489832, 489833.